Maryland, 2021

Heat in Maryland, August 11, 2021

August 11, 2021 · NWS LWX · 8 events in 8 counties and zones

A ridge of high pressure and southwesterly flow allowed heat and humidity to build across the region.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A ridge of high pressure and southwesterly flow allowed heat and humidity to build across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 11, 9:17 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 11, 9:17 AM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1017 AM EDT Wed Aug 11 2021

.SYNOPSIS...
A high pressure will remain in place over the southeast US
through Thursday with continued chances for showers and
thunderstorms each day. A cold front will move into our region
Saturday and stall nearby Sunday into early next week. Tropical
Storm Fred could affect our weather sometime next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Subtropical ridge remains to the south while surface high
pressure remains over the Atlantic. Our area remains in a zonal
flow aloft between the subtropical ridge and upper-level
low/trough over central Canada into the northern Plains.

A south to southwest flow combined with low-level temps progged
to be about 1-3C hotter than yesterday means that more hot and
humid conditions are expected. Max temps will range from the 70s
and 80s along the ridges to the mid and upper 90s across most
other locations (perhaps a little cooler in the Shenandoah
Valley). A Heat Advisory is in effect for the eastern Panhandle
of West Virginia, central MD, northern VA, the Wash, Balt, and
Fredericksburg Metro areas, and southern MD. Heat indices around
100 to 105 degrees are expected across this area. The highest
heat indices around 105 will be near and east of Interstate 95.

The heat and humidity will lead to more instability, with the
highest CAPE expected to be east of a pressure trough that will
set up near the I-81 corridor. Terrain circulation and the
surface trough will be the trigger to initiate convection, then
convection will likely increase in coverage as it moves eastward
into the more unstable environment. Despite weak shear, moderate
to high CAPE combined with steep low-level lapse rates means
that storms will be capable of producing damaging wind gusts.
Isolated large hail is possible to since higher CAPE is progged
to be in the -10 to -20C level. There is also an isolated flash
flood threat given the higher CAPE and pwats close to 2"
(especially east of the Blue Ridge Mountains). However, the
storms should be moving somewhat with around 15 knots of
westerly flow aloft and the cloud layer wind is perpendicular to
the orientation of the surface trough. Therefore, confidence is
not high enough for a flash flood watch at this time.

Convection will wane later this evening with the loss of daytime
heating, and it will turn out warm and humid overnight with
patchy fog. Isolated showers are still possible overnight as the
shortwave passes through.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The main energy from the upper level low over Canada will
remain to our north on Thursday with a mid level westerly flow
continuing throughout the day. CAMs have mainly dry conditions
for Thursday,but I feel with afternoon temps expected to peak in
the upper 90s with dewpoints in the mid 70s that pulse
thunderstorms can't be ruled out. Although CAPE and low level
lapse rates will be favorable, I believe the lack of forcing
along with a westerly flow will greatly limit the threat for
showers and thunderstorms on Thursday.

The main hazard for Thursday will be the threat for excessive
heat. A continued south to southwesterly flow will continue to
advect in hot and humid conditions. Model 850 temps indicate
that afternoon temps should be a few degrees warmer then today.
I expect afternoon temps to peak in the upper 90s with a few
areas potentially reaching the 100 degree mark. DC may struggle
to hit 100 degrees especially if winds come off the Potomac
River. The combination of high temps in the upper 90s and
dewpoints in the low to mid 70s will lead to heat indices rising
above 105 with the possibility that the heat index could
surpass the 110 degree mark. An Excessive Heat Watch is in
effect for Thursday and decisions on the excessive heat threat
should be made later today.

Another hot and humid day is expected on Friday as high
pressure will remain off the coast of the SE US. A south to
southwesterly flow will continue to advect in hot and moist air
into our region. High heat indices will once again be the main
hazard threat for Friday with heat indices possibly reaching
heat advisory levels. Afternoon temps will likely be similar or
slight cooler then Thursday with slightly cooler dewpoint temps.
Afternoon temps are forecast to peak in the mid to upper 90s
once again.

A cold front will slowly approach from the northwest on Friday.
Ahead of the front, hot humid conditions will produced an
unstable environment which will combine with the approaching
boundary to bring another possible round of strong to severe
thunderstorms. SPC has highlighted a threat area off to the
northwest of our region but I believe the environment will be
unstable enough that SVR storms will be threat especially later
in the day on Friday. High PW's could also lead to storms
capable of producing heavy rainfall and possibly a localized
flood threat.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Cold front slowly sliding into the area on Friday night and
Saturday is the main focus of the beginning of the long term.
Still some timing differences on this front, with the EC holding
it up a bit and allowing Saturday afternoon to be quite stormy.
GFS and GGEM are more progressive, with the front ending up
south of the area before peak heating and preventing another big
convective day, though some limited showers and thunderstorms
would still be possible. For now have sided more with EC and
kept POPs likely on Saturday. This remains a potential severe
and flood risk day, but given guidance uncertainties, will not
up any wording in products compared to what we presently have.
Highs Saturday likely end up a bit cooler than previous days, if
because of the front itself, or because of the showers and
thunderstorms.

Front will not clear the area completely as Canadian high
pressure builds eastward to our north on Sunday and Monday, so
clouds and a few showers may linger, especially across central
Virginia. Temperatures will certainly be cooler by then, with
80s for highs. Risk of severe weather or flooding will remain
low, however, as we will generally be on the stable side of the
front.

By Tuesday and beyond, eyes turn towards Tropical Storm Fred.
While it is unlikely to affect our region with tropical storm
conditions, it could bring concentrated rainfall to our region
at some point. However, uncertainty is quite high at this point.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions along with winds generally out of the south are
expected for the majority of the period through Friday. Periods
of subVFR conditions will be possible this afternoon along with
strong wind gusts due to thunderstorms. The best chance for
storms will be between 18 and 23z from west to east. High heat
will be a threat at all terminals through Friday with heat
indices likely reaching the 105 mark especially over the airport
tarmac. Another chance for brief subVFR conditions will occur
on Friday due to thunderstorms with terminals west of the I-95
corridor at the highest risk.

Intervals of sub-VFR look more likely Saturday as a cold front
stalls nearby, resulting in several rounds of showers and
possibly thunderstorms. The risk of showers and thunderstorms
will decline Sunday as the front settles a bit further south,
but sub-VFR intervals may continue due to low clouds.

&&

.MARINE...
Southerly channeling winds may lead to periods of SCA level
winds through Friday. Thunderstorms today may require Special
Marine Warnings over marine areas. Small Craft Advisories may
be needed through the end of this week.

A cold front will stall nearby over the weekend. This should
result in a diminished pressure gradient, leading to a
relaxation of the southerly channeling and a lowered risk of SCA
conditions. However, thunderstorms with gusty winds requiring
Special Marine Warnings will remain a threat, especially
Saturday.

&&

.TIDES/COASTAL FLOODING...
Southerly channeling will continue for the next few days, but
anomalies have leveled off, so right now it appears tide levels
will stay just below minor thresholds at all sites. Confidence
is not high on this, however, so will continue to monitor
closely.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
     Excessive Heat Watch from Thursday afternoon through Thursday
     evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-008-
     011-013-014-016>018-503>508.
     Excessive Heat Watch from Thursday afternoon through Thursday
     evening for MDZ003>006-008-011-013-014-016>018-503>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ031-052>057-
     501-502-505-506.
     Excessive Heat Watch from Thursday afternoon through Thursday
     evening for VAZ031-052>057-501-502-505-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ051>053.
     Excessive Heat Watch from Thursday afternoon through Thursday
     evening for WVZ051>053.
MARINE...None.

&&

SYNOPSIS...RCM/JMG
NEAR TERM...BJL/JMG
SHORT TERM...JMG
LONG TERM...RCM
AVIATION...BJL/RCM/JMG
MARINE...BJL/RCM/JMG
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Aug 11, 6:55 AM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
755 AM EDT Wed Aug 11 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-121000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
755 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing damaging winds,
large hail, and isolated instances of flash flooding are possible
this afternoon and evening.

A Heat Advisory is in effect from noon until 8 PM for the outlook
area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An Excessive Heat Watch is in effect for Thursday afternoon
and early evening for the outlook area.

Heat index values of 100 to 109 degrees are likely during the
afternoon and early evening hours Friday.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-121000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
755 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing damaging winds,
large hail, and isolated instances of flash flooding are possible
this afternoon and evening.

A Heat Advisory has been issued for noon to 8 PM today for much
of northern to central Maryland, as well as areas of northern
Virginia and the far eastern West Virginia panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An Excessive Heat Watch is in effect for Thursday afternoon
and early evening for the same locations.

Heat index values of 100 to 107 likely during the afternoon and
early evening hours Friday.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-121000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
755 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms capable of producing damaging winds,
large hail, and isolated instances of flash flooding are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 11, 6:30 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
730 AM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     2 N FIVE FORKS          38.67N  78.17W
08/10/2021                   RAPPAHANNOCK       VA   EMERGENCY MNGR

            LARGE TREE LIMBS BLOWN DOWN BETWEEN SPERRYVILLE AND
            WASHINGTON.

0252 PM     TSTM WND DMG     2 NE CHARLOTTESVILLE    38.05N  78.46W
08/10/2021                   ALBEMARLE          VA   FIRE DEPT/RESCUE

            A TREE BLEW DOWN ONTO POWER LINES NEAR THE INTERSECTION
            OF PEN PARK LANE AND LOCHLYN HILL LANE.

0319 PM     TSTM WND DMG     3 W WOODRIDGE           37.90N  78.48W
08/10/2021                   ALBEMARLE          VA   FIRE DEPT/RESCUE

            TREE DOWN NEAR THE INTERSECTION OF SECRETARYS ROAD AND
            BLENHEIM RIDGE ROAD

0343 PM     TSTM WND DMG     2 WNW GORDONSVILLE      38.15N  78.22W
08/10/2021                   ORANGE             VA   EMERGENCY MNGR

            LARGE TREE DOWN ON THE 19000 BLOCK OF LOVERS LANE

0434 PM     TSTM WND DMG     1 ENE SUMMIT POINT      39.25N  77.94W
08/10/2021                   JEFFERSON          WV   911 CALL CENTER

            A TREE BLEW DOWN IN THE 3900 BLOCK OF CR-13 SUMMIT
            POINT ROAD.

0439 PM     TSTM WND DMG     2 WNW BULL RUN          38.80N  77.56W
08/10/2021                   PRINCE WILLIAM     VA   EMERGENCY MNGR

            4 TREES DOWN ALONG PAIGELAND ROAD JUST NORTH OF I-66.

0439 PM     TSTM WND DMG     CHARLES TOWN            39.29N  77.86W
08/10/2021                   JEFFERSON          WV   911 CALL CENTER

            A TREE BLEW DOWN IN THE 400 BLOCK OF SOUTH WEST STREET.

0440 PM     TSTM WND DMG     3 S DAWSONVILLE         39.08N  77.34W
08/10/2021                   MONTGOMERY         MD   EMERGENCY MNGR

            WIRES DOWN NEAR THE INTERSECTION OF MONTEVIDEO ROAD AND
            RIVER ROAD.

0445 PM     TSTM WND DMG     1 N BLOOMERY            39.28N  77.82W
08/10/2021                   JEFFERSON          WV   TRAINED SPOTTER

            TREE DOWN ON CATTAIL RUN ROAD NEAR FLEETWOOD LANE.

0452 PM     TSTM WND DMG     1 NW NORTH POTOMAC      39.11N  77.27W
08/10/2021                   MONTGOMERY         MD   EMERGENCY MNGR

            WIRES DOWN NEAR THE INTERSECTION OF JONES LANE AND
            QUAIL RUN DRIVE. A TREE BLEW DOWN ONTO WIRES IN THE
            12900 BLOCK OF RIFFLE FORD COURT.

0500 PM     TSTM WND DMG     3 S LOVETTSVILLE        39.23N  77.65W
08/10/2021                   LOUDOUN            VA   DEPT OF HIGHWAYS

            A TREE BLEW DOWN NEAR THE INTERSECTION OF VA-692
            RICKARD ROAD AND VA-691 BOLINGTON ROAD.

0500 PM     TSTM WND DMG     2 NE ETLAN              38.55N  78.24W
08/10/2021                   RAPPAHANNOCK       VA   911 CALL CENTER

            ABOUT A DOZEN TREES BLEW DOWN ALONG VA-231 F T VALLEY
            ROAD AND NETHERS ROAD.

0501 PM     TSTM WND DMG     BUFFALO SPRINGS         37.61N  78.86W
08/10/2021                   NELSON             VA   FIRE DEPT/RESCUE

            GLADESTONE FIRE DEPARTMENT REPORTED NUMEROUS TREES DOWN
            TO THE NORTH OF THE JAMES RIVER.

0503 PM     TSTM WND DMG     1 WNW ROSEMONT          39.34N  77.64W
08/10/2021                   FREDERICK          MD   DEPT OF HIGHWAYS

            A TREE BLEW DOWN ON US-340 NEAR MD-17. A TREE BLEW DOWN
            ON MD-17 AT LEES ROAD. A TREE BLEW DOWN ON US-15 NEAR
            MILE MARKER 7.

0504 PM     TSTM WND DMG     2 NW HACKLEYS CROSSROAD 38.75N  78.06W
08/10/2021                   RAPPAHANNOCK       VA   911 CALL CENTER

            SEVERAL TREES BLEW DOWN ALONG GRIMSLEY ROAD.

0510 PM     TSTM WND DMG     1 E ALLENS CREEK        37.55N  78.85W
08/10/2021                   NELSON             VA   FIRE DEPT/RESCUE

            NUMEROUS TREES WERE BLOWN DOWN IN AND AROUND GLADSTONE.

0515 PM     LIGHTNING        2 SSW GERMANTOWN        39.15N  77.27W
08/10/2021                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            LIGHTNING STRUCK AN APARTMENT BUILDING CAUSING A FIRE
            IN THE ATTACK.

0515 PM     TSTM WND DMG     3 WSW OLNEY             39.14N  77.13W
08/10/2021                   MONTGOMERY         MD   DEPT OF HIGHWAYS

            A TREE BLEW DOWN ON MD-200 NEAR THE MILL RUN OVERPASS.

0515 PM     TSTM WND DMG     2 NW CLARKSBURG         39.26N  77.30W
08/10/2021                   MONTGOMERY         MD   EMERGENCY MNGR

            WIRES BLEW DOWN IN THE 24600 BLOCK OF MD-355 FREDERICK
            ROAD.

0520 PM     TSTM WND DMG     2 NE FAIRFAX            38.87N  77.27W
08/10/2021                   FAIRFAX            VA   EMERGENCY MNGR

            TREE DOWN NEAR THE INTERSECTION OF BLAKE LANE AND US-29

0525 PM     TSTM WND DMG     ARLINGTON               38.88N  77.10W
08/10/2021                   ARLINGTON          VA   911 CALL CENTER

            NUMEROUS REPORTS OF SCATTERED TREES BLOWN DOWN ACROSS
            ARLINGTON.

0529 PM     TSTM WND DMG     1 SE TYSONS CORNER      38.91N  77.21W
08/10/2021                   FAIRFAX            VA   BROADCAST MEDIA

            DOWNED WIRES ON VA-7 BETWEEN I-495 AND I-66, BLOCKING
            ALL LANES

0529 PM     TSTM WND DMG     1 W MERRIFIELD          38.87N  77.26W
08/10/2021                   FAIRFAX            VA   BROADCAST MEDIA

            DOWNED WIRES ON US-29 NEAR ELLENWOOD DRIVE AND HUNTER
            ROAD

0529 PM     TSTM WND DMG     2 S MCLEAN              38.91N  77.18W
08/10/2021                   FAIRFAX            VA   EMERGENCY MNGR

            TREE DOWN NEAR THE INTERSECTION OF WESTMORELAND STREET
            AND POOLE LANE

0529 PM     TSTM WND DMG     1 S MCLEAN              38.93N  77.18W
08/10/2021                   FAIRFAX            VA   EMERGENCY MNGR

            TREE DOWN NEAR THE INTERSECTION OF SIMMONS DRIVE AND
            OLD CHESTERBROOK ROAD

0529 PM     TSTM WND DMG     4 NE UPPERVILLE         39.04N  77.84W
08/10/2021                   LOUDOUN            VA   EMERGENCY MNGR

            TREE DOWN NEAR THE INTERSECTION OF NEWSTEAD LANE AND
            GREENGARDEN ROAD

0529 PM     HAIL             UPPERVILLE              38.99N  77.89W
08/10/2021  M1.75 INCH       FAUQUIER           VA   EMERGENCY MNGR

            GOLF BALL SIZED HAIL REPORTED IN UPPERVILLE, VA. TIME
            ESTIMATED BY RADAR SIGNATURE.

0530 PM     TSTM WND DMG     2 WSW RIVERCREST        38.92N  77.15W
08/10/2021                   FAIRFAX            VA   DEPT OF HIGHWAYS

            TREES BLEW DOWN NEAR THE INTERSECTION OF VERMONT AVENUE
            AND VALLEY WOOD ROAD.

0534 PM     TSTM WND DMG     UPPERVILLE              39.00N  77.89W
08/10/2021                   FAUQUIER           VA   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN IN AND AROUND THE
            CITY OF UPPERVILLE OFF ROUTE 50 NEAR TRAPPE ROAD.

0535 PM     MARINE TSTM WIND REAGAN NATIONAL ARPT    38.85N  77.03W
08/10/2021  M43 MPH          ARLINGTON          VA   ASOS

0535 PM     TSTM WND DMG     1 E RIVERCREST          38.92N  77.10W
08/10/2021                   DISTRICT OF COLUMB DC   BROADCAST MEDIA

            A TREE BLEW DOWN ON CANAL ROAD NORTHWEST NEAR
            FLETCHER'S BOATHOUSE.

0537 PM     TSTM WND DMG     1 ENE RAVENSWORTH       38.81N  77.20W
08/10/2021                   FAIRFAX            VA   BROADCAST MEDIA

            A TREE BLEW DOWN ON BRADDOCK ROAD NEAR HEMING AVENUE.

0538 PM     TSTM WND DMG     1 SE MCLEAN             38.92N  77.16W
08/10/2021                   FAIRFAX            VA   BROADCAST MEDIA

            TREE DOWN NEAR THE INTERSECTION OF OLD DOMINION DRIVE
            AND LINWAY TERRACE

0539 PM     TSTM WND DMG     1 WNW CLARKSBURG        39.25N  77.30W
08/10/2021                   MONTGOMERY         MD   DEPT OF HIGHWAYS

            TREES BLEW DOWN ON I-270 NEAR COMUS ROAD.

0540 PM     TSTM WND DMG     WASHINGTON              38.91N  77.02W
08/10/2021                   DISTRICT OF COLUMB DC   911 CALL CENTER

            THERE WERE ABOUT TWO DOZEN CALLS FOR TREES AND WIRES
            DOWN THROUGHOUT DC.

0542 PM     TSTM WND DMG     1 ESE GREEN VALLEY      39.34N  77.23W
08/10/2021                   FREDERICK          MD   DEPT OF HIGHWAYS

            A TREE BLEW DOWN ON MD-80 FINGERBOARD ROAD NEAR
            BARTHOLOWS ROAD.

0543 PM     TSTM WND DMG     1 NNW FRANCONIA         38.78N  77.16W
08/10/2021                   FAIRFAX            VA   TRAINED SPOTTER

            A LARGE TREE BLEW DOWN BLOCKING THE ROADWAY NEAR THE
            INTERSECTION OF WILLS STREET AND FLEET DRIVE.

0543 PM     TSTM WND DMG     1 N MIDDLEBURG          38.99N  77.74W
08/10/2021                   LOUDOUN            VA   EMERGENCY MNGR

            3 TREES DOWN ON THE 22000 BLOCK OF FOXCROFT ROAD

0543 PM     TSTM WND DMG     1 ENE ADAMS MORGAN      38.92N  77.03W
08/10/2021                   DISTRICT OF COLUMB DC   DEPT OF HIGHWAYS

            TREE DOWN ON 14TH STREET NW IN DC. TIME ESTIMATED BY
            RADAR.

0548 PM     TSTM WND DMG     2 SW GLEEDSVILLE        39.03N  77.63W
08/10/2021                   LOUDOUN            VA   PUBLIC

            TREES AND BRANCHES DOWN ALONG LIME KILN ROAD.

0555 PM     TSTM WND DMG     1 NNW FRANCONIA         38.77N  77.15W
08/10/2021                   FAIRFAX            VA   DEPT OF HIGHWAYS

            SEVERAL TREES AND BRANCHES BLEW DOWN IN THE SPRINGFIELD
            AND FRANCONIA AREA.

0556 PM     TSTM WND GST     2 N GERMANTOWN          39.20N  77.26W
08/10/2021  M66 MPH          MONTGOMERY         MD   MESONET

0605 PM     TSTM WND DMG     1 S WAGNERS MILL        39.55N  77.06W
08/10/2021                   CARROLL            MD   911 CALL CENTER

            MULTIPLE TREES BLEW DOWN NEAR THE INTERSECTION OF MD-31
            NEW WINDSOR ROAD AND MEDFORD ROAD. NUMEROUS TREES DOWN
            NEAR THE INTERSECTION OF ADAMS MILL ROAD AND BELL ROAD.

0610 PM     MARINE TSTM WIND REAGAN NATIONAL ARPT    38.85N  77.03W
08/10/2021  M45 MPH          ARLINGTON          VA   ASOS

0610 PM     TSTM WND DMG     1 ENE WAGNERS MILL      39.57N  77.03W
08/10/2021                   CARROLL            MD   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS SNAPPED AND A SHUTTER BLOWN
            OFF A HOUSE.

0615 PM     TSTM WND DMG     FALLS CHURCH            38.88N  77.17W
08/10/2021                   CITY OF FALLS CHUR VA   911 CALL CENTER

            THERE WERE OVER A DOZEN TREES AND WIRES BLOWN DOWN
            THROUGHOUT THE CITY OF FALLS CHURCH.

0615 PM     TSTM WND DMG     WESTMINSTER             39.58N  77.01W
08/10/2021                   CARROLL            MD   911 CALL CENTER

            MULTIPLE TREES AND WIRES BLEW DOWN IN THE 400 BLOCK OF
            UNIONTOWN ROAD.

0630 PM     TSTM WND DMG     1 ENE PIKESVILLE        39.40N  76.69W
08/10/2021                   BALTIMORE          MD   DEPT OF HIGHWAYS

            TREES DOWN ON I-695 BALTIMORE BELTWAY INNER LOOP AT
            EXIT 22/GREENSPRING AVENUE. OVER HALF A DOZEN OTHER
            REPORTS OF TREES DOWN BETWEEN TOWSON AND PIKESVILLE.

0650 PM     MARINE TSTM WIND 1 W BALTIMORE INNER HAR 39.28N  76.62W
08/10/2021  M41 MPH          BALTIMORE CITY     MD   MESONET

0650 PM     MARINE TSTM WIND 1 S BALTIMORE           39.28N  76.61W
08/10/2021  M40 MPH          BALTIMORE CITY     MD   MESONET

0652 PM     TSTM WND DMG     5 SSW RIVA              38.88N  76.63W
08/10/2021                   ANNE ARUNDEL       MD   911 CALL CENTER

            MULTIPLE TREES BLEW DOWN NEAR THE INTERSECTION OF
            HARWOOD ROAD AND LANKFORD ROAD.

0653 PM     LIGHTNING        2 WSW GAITHERSBURG      39.13N  77.25W
08/10/2021                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            LIGHTNING STRUCK A TREE WHICH FELL ONTO A HOUSE IN THE
            16500 BLOCK OF SIOUX LANE.

0702 PM     MARINE TSTM WIND 4 S MIDDLE RIVER        39.25N  76.37W
08/10/2021  E39 MPH          ANZ531             MD   BUOY

0707 PM     MARINE TSTM WIND 4 S MIDDLE RIVER        39.25N  76.37W
08/10/2021  M46 MPH          ANZ531             MD   BUOY

0707 PM     LIGHTNING        2 W NORTH POTOMAC       39.10N  77.28W
08/10/2021                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            LIGHTNING STRUCK A HOUSE CAUSING A FIRE IN THE 15100
            BLOCK OF ROLLINGMEAD DRIVE.

0710 PM     MARINE TSTM WIND 1 ESE MAYO              38.88N  76.48W
08/10/2021  E39 MPH          ANZ532             MD   BUOY

0710 PM     MARINE TSTM WIND 1 ESE MAYO              38.88N  76.48W
08/10/2021  E39 MPH          ANZ532             MD   MESONET

0733 PM     MARINE TSTM WIND 7 SE ABERDEEN PROVING G 39.40N  76.04W
08/10/2021  M46 MPH          ANZ530             MD   BUOY

0830 PM     MARINE TSTM WIND 5 E DARES BEACH         38.56N  76.41W
08/10/2021  M49 MPH          ANZ533             MD   BUOY

&&

EVENT NUMBER LWX2105164 LWX2105111 LWX2105112 LWX2105114 LWX2105115
LWX2105113 LWX2105116 LWX2105156 LWX2105137 LWX2105157 LWX2105118
LWX2105165 LWX2105169 LWX2105117 LWX2105166 LWX2105162 LWX2105119
LWX2105141 LWX2105158 LWX2105131 LWX2105124 LWX2105122 LWX2105123
LWX2105130 LWX2105133 LWX2105138 LWX2105151 LWX2105127 LWX2105126
LWX2105120 LWX2105121 LWX2105125 LWX2105135 LWX2105129 LWX2105142
LWX2105132 LWX2105136 LWX2105140 LWX2105143 LWX2105167 LWX2105168
LWX2105128 LWX2105150 LWX2105134 LWX2105147 LWX2105139 LWX2105152
LWX2105161 LWX2105149 LWX2105154 LWX2105170 LWX2105160 LWX2105146
LWX2105148 LWX2105159 LWX2105153 LWX2105155 LWX2105163 LWX2105171

BJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Northern Baltimore

When
August 11, 11:00 AM EST to 6:00 PM EST
Where
Northern Baltimore forecast zone
Reported by
AWOS
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Heat indices rose to between 105 and 110 degrees.

Heat, Cecil

When
August 11, 11:00 AM EST to 6:00 PM EST
Where
Cecil forecast zone
Reported by
AWOS
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

Heat indices rose to between 105 and 110 degrees.

Heat, Southern Baltimore

When
August 11, 11:00 AM EST to 6:00 PM EST
Where
Southern Baltimore forecast zone
Reported by
AWOS
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Heat indices rose to between 105 and 110 degrees.

Heat, Charles

When
August 11, 11:00 AM EST to 6:00 PM EST
Where
Charles forecast zone
Reported by
AWOS
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Heat indices rose to between 105 and 110 degrees.

Heat, St. Mary'S

When
August 11, 11:00 AM EST to 6:00 PM EST
Where
St. Mary'S forecast zone
Reported by
AWOS
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Heat indices rose to between 105 and 110 degrees.

Heat, Calvert

When
August 11, 11:00 AM EST to 6:00 PM EST
Where
Calvert forecast zone
Reported by
AWOS
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Heat indices rose to between 105 and 110 degrees.

Heat, Northwest Harford

When
August 11, 11:00 AM EST to 6:00 PM EST
Where
Northwest Harford forecast zone
Reported by
AWOS
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Heat indices rose to between 105 and 110 degrees.

Heat, Southeast Harford

When
August 11, 11:00 AM EST to 6:00 PM EST
Where
Southeast Harford forecast zone
Reported by
AWOS
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Heat indices rose to between 105 and 110 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983739, 983740, 983741, 983742, 983743, 983744, 983745, 983746.